Hail, Hood
- When
- May 16, 5:01 PM CST
- Where
- Hood County, 1.38 mi S of Thorp Spg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.450, -97.830
A trained spotter reported quarter sized hail 1 mile north of 377.
A Northern Plains low pressure system, a northeast-to-southwest oriented stationary front across North Texas, and shortwave trough traversing the Texas Panhandle were all contributing factors to the development of widespread severe weather May 16 and 17. A highly unstable environment led to many instances of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A Northern Plains low pressure system, a northeast-to-southwest oriented stationary front across North Texas, and shortwave trough traversing the Texas Panhandle were all contributing factors to the development of widespread severe weather May 16 and 17. A highly unstable environment led to many instances of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 16, 1:07 PM CST, 3 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 207 PM CDT Fri May 16 2025 ...New Short Term, Aviation, Long Term... .KEY MESSAGES... - Thunderstorms are expected this afternoon and evening roughly along and east of I-35. Some thunderstorms could become severe with primarily a large hail threat. - Scattered storms will be possible each afternoon and evening Saturday through Monday. A few storms may be severe (5-15% chance). - A cold front on Tuesday will knock temperatures back down to near or slightly below normal for the middle of next work week, with afternoon highs dropping into the upper 70s/low 80s. && .SHORT TERM... /NEW/ /Through Tuesday Night/ Severe thunderstorms are in the forecast this afternoon, then again tomorrow. Threats today and tomorrow will include large to very large hail as well as damaging winds. The tornado threat is low, but non-zero. Any outdoor activities (graduation, festivals, etc.) should pay close attention to the weather each afternoon through Tuesday. --Today and Tonight-- The ingredients are coming together for vigorous thunderstorm development closer to 3pm across North Texas. Recent surface analysis depicts a stalled front currently extending from near Gainesville to Mineral Wells. South/southeast of this boundary, a hot and humid airmass is now in place as dew point temperatures range between 72 to 75 degrees. Temperatures will also rise through the next few hours, peaking in the lower 90s in North Texas and mid 90s across Central Texas. With this hot and humid airmass, an extremely volatile atmosphere will be in place this afternoon as surface based instability exceeds 5000 J/Kg. Strong effective inflow shear will support supercell development with large hail (2"+) the primary hazard, followed by damaging winds. Although 0-1 km shear parameters are not supportive of tornado development, the extremely high amounts of shear will support rapid vertical stretching of the air column which may temporarily increase the near-surface shear profile. Given this potential, the tornado threat will remain low but non- zero. The area that will be most at risk for thunderstorm development will be along and east of the I-35 corridor, especially in North Texas. Most, if not all, thunderstorm development is likely to occur along the boundary given a localized source of lift due to surface wind convergence. Storm chances will gradually wane after sunset as storms continue moving to the east/southeast this evening. With the parent system responsible for the stalled boundary well north of our region, little to no shift is expected to the positioning of this front. Tonight, expect conditions to remain humid with temperatures struggling to dip below 70 degrees for a large part of the region. --Saturday and Saturday Night-- The aforementioned stalled boundary will once again become the focus of attention tomorrow. The main difference will be the added source of lift as a short-wave moves overhead late in the morning to early afternoon hours. Similar to today, forecast thermodynamic profiles once again drive instability above 4500 J/kg within a strongly sheared effective inflow layer. The stalled boundary will continue to be the surface feature for thunderstorms to initiate. With the added forcing for ascent due to the shortwave, storm mode will initially be supercellular in nature. With upscale growth, supercells will become clusters of storms with a migration from large hail to damaging winds as the main threats. There will be slightly more low-level shear tomorrow, however, the overall tornado potential will continue to remain low. Afternoon thunderstorms will diminish closer to midnight as daytime heating gradually wanes. Unfortunately, the boundary will move very little and remain draped from northeast to southwest across North Texas. This will set the stage for additional thunderstorm development this weekend...additional details listed below. Hernandez && .LONG TERM... /NEW/ Update: The active weather will continue as we move into a new week. Additional rounds of thunderstorms can be expected through Tuesday before dry weather settles across the region. For details regarding next week's forecast, see the discussion below. Hernandez Previous Discussion: /Sunday through Thursday/ ...Sunday through Monday Night... On Sunday, the dryline will retreat further west, extending from the Texas Hill Country through western Oklahoma. Aloft, a strong upper-level disturbance will pivot from the Great Basin into the Rockies. The primary disturbance, however, won't eject east of the Rockies until Monday. As such, forcing for ascent will be weak Sunday evening, resulting in very isolated storm coverage along the dryline. Storms should mostly remain west of the I-35/35W corridor and near the Red River should they develop. Any storm Sunday evening will have the potential to be severe, with deep layer shear supportive of organized updrafts and 3000-4000 J/kg of SBCAPE. This will bring the potential for large hail and damaging winds with any mature thunderstorm. Though non-zero, the tornado threat will be low owing to weak low-level shear. Storms should quickly dissipate after sunset due to continued weak forcing and the redevelopment of a strong capping inversion. On Monday, the primary upper-level vort max is expected to eject out into the central Great Plains. This will induce surface cyclogenesis somewhere in eastern Colorado or western Kansas. As the low develops and tracks east, a cold front will approach the area from the north, with a dryline draped from central Oklahoma down the I-35 corridor into central Texas. East of the dryline, a very warm and moist airmass will still be in place, with SBCAPE on the order of 2500-3500 J/kg. PVA with the approach of the main disturbance aloft will bring sufficient forcing for ascent to develop scattered thunderstorms along the dryline by the late afternoon/early evening hours. Exact storm coverage remains uncertain at this time, but should be more widespread than any convection on Sunday. As storms mature and move off the dryline, abundant SBCAPE, strong deep layer shear, and 0-1km SRH in excess of 200 m2/s2 will be favorable for all modes of severe weather, particularly for any discrete storms that can persist into the early overnight hours with the development of the low-level jet. Exact timing and coverage remain uncertain at this point, as this will be determined by the progression of the upper-level disturbance and the strength of the capping inversion during the daytime hours. ...Tuesday through Thursday... By Tuesday, a cold front will move through the region. Isolated thunderstorms along the front during the morning hours will become more widespread as the day progresses. At this time, it looks like the front should push east of our area before peak heating and the greatest potential for storms gets underway. Regardless, there will be enough deep layer shear and instability in place to support organized convection, so will have to continue monitoring for the potential of additional strong to severe thunderstorms during the early afternoon hours. Behind the front and through the middle of next week, temperatures will return to near or slightly below normal. Highs should be in the upper 70s and low 80s, with nighttime lows dropping into the upper 50s/low 60s. High pressure will dominate behind the front, supportive of dry weather Tuesday evening through Thursday. Darrah && .AVIATION... /NEW/ /18Z TAFs/ A mix of VFR and MVFR is ongoing across North and Central Texas due to low clouds and hazy conditions. The main focus will be the development of thunderstorms this afternoon, likely closer to 20Z. Storm initiation will likely occur over D10 with impacts to North Texas air traffic looking likely. There will be threat for very large hail, along with gusty winds. A temporary northerly wind shift will be possible at all sites this afternoon and evening. For now, this is being advertised in all North Texas TAF sites. If confidence increases for KACT, a temporary wind shift will have to be included in subsequent TAF sites. Storm chances will be rather short-lived as they move off to the east. Tonight, low clouds will once again arrive at all TAF sites, generally in the MVFR category. The probability for IFR remains low at this time. Tomorrow, another wave of thunderstorms will impact D10 around 20Z. VCTS has now been added to the KDFW TAF at 20Z. Expect timing refinements over the next 24 hours as models converge on timing/coverage. Hernandez && .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested along and east of I-35 this afternoon. Even if activation is not locally requested, any reports of hazardous weather to the National Weather Service are appreciated. && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 90 72 88 72 / 30 50 30 20 20 Waco 74 92 71 92 72 / 50 40 20 10 10 Paris 66 87 69 85 69 / 30 60 40 20 20 Denton 67 91 69 87 69 / 10 40 30 30 20 McKinney 68 90 70 85 71 / 20 50 30 20 20 Dallas 71 92 71 88 72 / 40 50 30 20 20 Terrell 70 88 71 87 72 / 70 50 30 20 10 Corsicana 73 90 73 91 74 / 70 40 30 10 5 Temple 74 93 71 93 74 / 30 40 20 10 5 Mineral Wells 68 92 69 91 70 / 5 40 20 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Fort Worth TX
505 PM CDT Fri May 16 2025
TXZ118-162230-
Tarrant TX-
505 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of central Tarrant
County through 530 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westworth Village, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Worth, Sansom Park, River Oaks, and Westworth Village around
510 PM CDT.
North Richland Hills, Haltom City, and Saginaw around 515 PM CDT.
Richland Hills, Hurst, and Watauga around 520 PM CDT.
Other locations impacted by this storm include Lake Arlington, Lake
Worth, Westover Hills, Benbrook Lake, and Westlake.
This includes the following highways...
Interstate 35W between mile markers 46 and 61.
Interstate 20 between mile markers 426 and 437.
Interstate 30 between mile markers 3 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.
&&
LAT...LON 3276 9703 3262 9746 3276 9755 3298 9718
TIME...MOT...LOC 2204Z 241DEG 31KT 3272 9743
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Fort Worth TX
531 PM CDT Fri May 16 2025
TXZ103-118-119-162315-
Denton TX-Tarrant TX-Dallas TX-
531 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of southeastern Denton,
northeastern Tarrant and northwestern Dallas Counties through 615 PM
CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurst, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Euless, North Richland Hills, Fort Worth, Colleyville, Bedford,
Arlington, Grapevine, and Hurst around 535 PM CDT.
Southlake and DFW Intl Airport around 540 PM CDT.
Irving around 545 PM CDT.
Dallas and Coppell around 550 PM CDT.
Carrollton and Farmers Branch around 555 PM CDT.
Hebron and Addison around 605 PM CDT.
Other locations impacted by this storm include Lake Arlington,
Grapevine Lake, Dalworthington Gardens, and Lewisville Lake.
This includes the following highways...
Interstate 35W between mile markers 51 and 60.
Interstate 35E between mile markers 429 and 451.
Interstate 30 between mile markers 16 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.
&&
LAT...LON 3268 9728 3285 9738 3309 9693 3280 9676
TIME...MOT...LOC 2231Z 242DEG 26KT 3283 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Fort Worth TX
536 PM CDT Fri May 16 2025
TXZ117-131-133-162315-
Hood TX-Parker TX-Johnson TX-
536 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Parker and Hood Counties through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms near
Oak Trail Shores, or 5 miles northwest of Granbury, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oak Trail Shores around 540 PM CDT.
Granbury around 545 PM CDT.
Other locations impacted by this storm include Tolar, Lake Granbury,
Acton, Stockton Bend, Waples, Tin Top, Horseshoe Bend, Annetta South,
Cresson, and DeCordova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.
&&
LAT...LON 3235 9799 3251 9806 3271 9755 3242 9755
TIME...MOT...LOC 2236Z 250DEG 23KT 3247 9794
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ShamburgerThe Dallas/Ft Worth radar (KFWS), 51 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
40 hail, 16 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter sized hail 1 mile north of 377.
A trained spotter reported 1 to 1.25 inch hail.
A trained spotter reported 2 to 2.5 inch hail in Godley.
Multiple reports of quarter to half dollar hail.
A Facebook photo showed spiky hail of at least 2 inches in diameter.
A Facebook video showed golf ball to baseball size hail near Joshua.
Emergency manager reported 1.2 inch hail south of Burleson.
Emergency manager relayed a photo of quarter to half dollar sized hail.
A public report indicated considerable wind damage around the FM 917 and FM 2738 area near Lillian. Several trees were blown down, sheds damaged, and an RV was turned on its side.
A trained spotter reported quarter to ping pong ball size hail.
A trained spotter reported quarter sizeD hail and estimated wind gusts of 30-45 mph.
Broadcast media reported nickel to quarter size hail.
Broadcast media relayed a photo of quarter sized hail in north Ennis.
Broadcast media reported measured 1.25 inch hail.
Broadcast media relayed a photo of measured 2.11 inch hail.
Broadcast media relayed a photo of measured 2.76 inch hail.
A trained spotter reported quarter sized hail between Kopperl and Lakeside Village.
An emergency manager reported quarter to ping pong ball size hail south of Kemp.
Large trees were blown down on the westbound lanes of Hwy 31 between Kerens and Trinidad, with tops of other trees also blown out.
Report from mPING: Tennis Ball (2.50 in.).
Report from mPING: Hen Egg (2.00 in.).
A Facebook photo showed golfball size hail in Crandall.
Report from mPING: Quarter (1.00 in.).
Fire and rescue reported roof damage to a home, and a carport displaced 3 miles south of Lawrence.
The Terrell Volunteer Fire Department reported that an 18 wheeler was overturned on Interstate 20 in Terrell.
Report from mPING: Quarter (1.00 in.).
Quarter sized hail was reported in Mineral Wells via social media pictures.
Emergency manager reported roof and awning damage on Jefferson St. in Whitney.
Quarter sized hail was reported at Juniper Cove Marina on Lake Whitney.
Ping pong ball size hail was reported in Joplin.
Emergency manager reported trees down in the 100 block of Bonita Drive.
Storm chaser photo showed a hail stone approximately 3.25 inches long by 2.5 inches wide fell in Joplin.
Broadcast media reported 70 mph estimated winds in Joplin.
Several Facebook reports relayed numerous trees down in and around Paradise with some outbuildings damaged.
Storm chaser video showed several trees blown down onto Hwy 114 between Bridgeport and Paradise.
Social media reports showed numerous trees were blown down across Bridgeport and surrounding areas. It was reported 20 large trees were blown down at the Bridgeport Country Club.
Baseball sized hail was reported just south of Runaway Bay.
Report of 1.5 inch hail from mPING.
Report of 1 inch hail from mPING.
KDTO ASOS reported a 58 kt / 67 mph wind gust.
Thunderstorm winds were estimated around 60-65 mph on FM 922 at Montague-Cooke County line. Tree damage was reported in the area and other objects were moved around.
Emergency manager reported quarter size hail in Muenster.
Half dollar size hail was reported at CR 437 and CR 408 in Cooke County.
Emergency manager reported 60 mph winds near and north of Whitesboro. Damage was reported along HWY 377 at Ferguson Rd north of Whitesboro.
The emergency manager reported roof damage at a pharmacy and trees down along FM 120 in Pottsboro. Broadcast media showed the metal roof of the pharmacy had been peeled off and was laying in FM 120.
Many Facebook reports relayed numerous trees down across Denison with widespread power outages.
Numerous trees were down from the Novice community northeastward into Red River County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262003, 1262004, 1262005, 1262006, 1262008, 1262009, 1262010, 1262011, 1262012, 1262015, 1262117, 1262016, 1262017, 1262018, 1262019, 1262020, 1262021, 1262022, 1262023, 1262024, 1262025, 1262026, 1262027, 1262028, 1262118, 1262030, 1262031, 1262032, 1262033, 1262034, 1262120, 1262035, 1262122, 1262037, 1262038, 1264621, 1262039, 1262040, 1264628, 1262042, and more.